Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Riverton, WY

September 28, 2012Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Sep 28, 2012, 3:20 PM MDT for Johnson County, Wyoming. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2012, 3:20 PM MDT (21:20 UTC)
Expired
Sep 28, 2012, 4:15 PM MDT
In force
55 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 209 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

114 
WUUS55 KRIW 282120
SVRRIW
WYC019-282215-
/O.NEW.KRIW.SV.W.0024.120928T2120Z-120928T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
320 PM MDT FRI SEP 28 2012

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING...

* UNTIL 415 PM MDT

* AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. 
  THIS STORM WAS LOCATED 12 MILES EAST OF I25 EXIT 280...OR 26 MILES
  NORTHEAST OF KAYCEE...AND MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT RENO HISTORICAL SITE AROUND 415 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4409 10602 4384 10602 4369 10628 4404 10656
      4416 10637
TIME...MOT...LOC 2119Z 319DEG 10KT 4403 10638
WIND...HAIL <50MPH 1.25IN

$$

SKRBAC
1 follow-up statement
489 
WWUS55 KRIW 282138
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
338 PM MDT FRI SEP 28 2012

WYC019-282215-
/O.CON.KRIW.SV.W.0024.000000T0000Z-120928T2215Z/
JOHNSON WY-
338 PM MDT FRI SEP 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
JOHNSON COUNTY UNTIL 415 PM MDT...

AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL.  THIS
STORM WAS LOCATED 13 MILES SOUTH OF I90 EXIT 82...OR 26 MILES
NORTHEAST OF KAYCEE...MOVING SOUTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL JOHNSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4408 10603 4387 10603 4374 10627 4399 10650
      4413 10634
TIME...MOT...LOC 2138Z 311DEG 10KT 4400 10632
WIND...HAIL <50MPH 1.25IN

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:04 PM MDT, 16 minutes earlier.

Area forecast discussion, Sep 28, 3:04 PM MDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
304 PM MDT FRI SEP 28 2012

.SHORT TERM...TONIGHT THROUGH MONDAY

SHOWERS AND THUNDERSTORMS FIRING OVER THE HIGHER TERRAIN WITH A
FEW ALSO DEVELOPING FROM THE RED DESERT NE INTO NATRONA COUNTY.
LAPS ANALYSIS SHOWS CAPE CONTINUING TO BUILD WITH ONLY A FEW AREAS
IN THE LOWEST ELEVATIONS OF CENTRAL WYOMING THAT HAVE A CAP.
STORMS WILL CONTINUE TO INCREASE IN COVERAGE THE REMAINDER OF THE
AFTERNOON WITH GENERAL CELL MOVEMENT IN THE EAST TO EAST SOUTHEAST
DIRECTION. MOISTURE LEVELS HAVE REMAINED IN THE HALF TO TWO THIRDS
OF AN INCH RANGE WITH DEW POINTS IN THE 30S TO LOWER 40S. MID
LEVEL DEFORMATION OVER CENTRAL TO NW WYOMING IS ALSO AIDING.
STORMS WILL GRADUALLY WIND DOWN THIS EVENING. THE NEXT SYSTEM IS
ALREADY MOVING INTO IDAHO AND WILL BEGIN TO EDGE TOWARDS FAR
WESTERN WYOMING BEFORE 12Z. A FEW NOCTURNAL SHOWERS ARE QUITE
POSSIBLE THERE. OTHERWISE...WEAK LIFT AND MID LEVEL COOLING WILL
AID IN ANOTHER ROUND OF CONVECTION ON SATURDAY. RIDGE THEN BUILDS
INTO THE WEST FOR SUNDAY AND MONDAY FOR A DRY PERIOD WITH
TEMPERATURES ABOVE NORMAL...AND WARMING FROM SUNDAY INTO MONDAY.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
THE 12Z GFS AND EUROPEAN HAVE A COLD FRONT DROPPING SOUTH TUESDAY
NIGHT INTO WEDNESDAY. THE GFS IS ABOUT 12 TO 18 HOURS FASTER THAN
THE EUROPEAN SOLUTION...WHICH COULD HAVE A BIG IMPACT ON IF AND
WHERE IT SNOWS. THE GFS HAS H7 TEMPERATURES AT -11C ALONG THE WY/MT
BORDER AT 12Z WED WHILE THE ECMWF HAS TEMPERATURES ONLY AT -2C AT
THE SAME TIME...WHILE THE GFS BRINGS LIGHT PRECIP AS FAR SOUTH AS
THE WIND RIVER RANGE AND THE EC KEEPS PRECIP IN THE NORTHERN BIGHORN
BASIN OVER TO ABOUT KAYCEE. THE DIFFERENCE IN TIMING BETWEEN THE MID
RANGE MODELS WILL ALSO HAVE A LARGE IMPACT ON TEMPERATURES...60
DEGREE TEMPERATURES WERE INHERITED FOR HIGHS ON TUESDAY AND
WEDNESDAY...IF EITHER SOLUTION IS REALIZED...HIGHS IN THE 60S WILL
BE EXTREMELY DIFFICULT TO REACH...THESE TEMPERATURES WERE SHAVED BY
5 TO 10 DEGREES TO NUDGE TOWARD THE LATEST MODEL SOLUTIONS...THESE
MAY HAVE TO BE DROPPED FURTHER...ESPECIALLY IF THE GFS SOLUTION IS
REALIZED...HIGHS WILL LIKELY OCCUR OVERNIGHT AND DROP THROUGH THE
DAY. THE GFS TRIES TO PULL THE -11C TEMPERATURES INTO THE WIND RIVER
BASIN OVER TO NATRONA COUNTY BY 18Z WED...WHICH WOULD DROP SNOW
LEVELS DOWN TO THE VALLEY FLOORS...THE EUROPEAN BRINGS SIMILAR
TEMPERATURES INTO THE BASINS...BUT NOT UNTIL 06Z THU. THE SLOWER
EUROPEAN SOLUTION KEEPS PRECIP AROUND THE I25 CORRIDOR THROUGH
WEDNESDAY EVENING WHILE THE GFS QUICKLY MOVES IT OUT IN THE
AFTERNOON...SO BOTH MAJOR GLOBAL MODELS DO BRING SNOW AS FAR SOUTH
AS THE CENTRAL BASINS ON WEDNESDAY...BUT AT DIFFERENT TIMES. THIS
WILL ALSO HAVE A LARGE IMPACT ON TEMPERATURES OVERNIGHT ON WEDNESDAY
INTO THURSDAY...AS CLOUD COVER...OR THE LACK THEREOF WILL AFFECT HOW
MUCH THE SURFACE IS ALLOWED TO RADIATE OUT OVERNIGHT.

THE MODELS HAVE BACKED OFF ON THE IMPACT OF THE NEXT COLD FRONT...
DUE TO ARRIVE FRIDAY. BOTH MODELS ARE MUCH DRIER AND ONLY ADVERTISE
A GLANCING BLOW TO THE REGION WITH THE BIGGEST TEMPERATURE CHANGES
AGAIN EAST OF THE DIVIDE. GIVEN THE RECENT CHANGES IN MODELS RUN TO
RUN...CONFIDENCE IS LOW SO FEW CHANGES WERE MADE TO INHERITED GRIDS
IN THE LATER PERIODS.

.AVIATION.../00Z ISSUANCE/
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SUNSET ALONG
AND EAST OF THE DIVIDE WITH HIGHER MOUNTAINS BECOMING OCCASIONALLY
OBSCURED. SOME CLEARING WILL FOLLOW THIS EVENING...AND THEN THE NEXT
DISTURBANCE WILL PUSH ISOLATED SHOWERS AND THUNDERSTORMS INTO THE
NORTHWEST BEGINNING AT AROUND 18Z SATURDAY...WITH SOME EARLIER
DEVELOPMENT POSSIBLE IN THE MOUNTAINS...WITH VCSH MENTIONED AT KJAC
BY 15Z SAT.

.FIRE WEATHER...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
EARLY EVENING BEFORE ENDING. SCATTERED TO NUMEROUS MOUNTAIN SHOWERS
WILL ALSO CONTINUE BEFORE DIMINISHING AND ALL BUT ENDING LATER THIS
EVENING. A FEW SHOWERS WILL LINGER OVER THE HIGHER PEAKS AND MAY
RETURN TO THE FAR WEST AS THE NEXT WEATHER SYSTEM APPROACHES. THIS
SYSTEM SYSTEM WILL BRING SCATTERED MOUNTAIN SHOWERS AND ISOLATED
THUNDERSTORMS ON SATURDAY. ISOLATED SHOWERS AND THUNDERSTORMS ARE
ALSO EXPECTED IN THE LOWER ELEVATIONS. A DRY RIDGE OF HIGH PRESSURE
WILL MOVE IN FOR SUNDAY AND MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SKRBAC
LONG TERM...ALLEN
AVIATION...ALLEN
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Sep 28, 2:19 PM MDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
219 PM MDT FRI SEP 28 2012

WYZ001>020-022>030-291200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
219 PM MDT FRI SEP 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON AND EARLY EVENING. IN ADDITION TO LIGHTNING...GUSTY
WIND WILL BE POSSIBLE WITH AFTERNOON STORMS AND EVENING STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL CONTINUE SATURDAY...MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS ESPECIALLY OVER THE
MOUNTAINS.

FOR TUESDAY NIGHT AND WEDNESDAY...THERE IS THE POTENTIAL FOR A VERY
STRONG COLD FRONT TO PUSH SOUTH ACROSS THE AREA CREATING SHARPLY
COLDER TEMPERATURES ON WEDNESDAY WITH A COLD RAIN OR RAIN CHANGING
TO SNOW. IT'S STILL TOO EARLY TO DETERMINE ALL THE DETAILS BUT STAY
TUNED TO THIS POTENTIAL FIRST STRONG COLD FRONT OF THE EARLY FALL
SEASON. RIGHT NOW IT APPEARS THAT THE STRONGEST IMPACT WILL BE FELT
EAST OF THE CONTINENTAL DIVIDE WHERE NORTHERLY UPSLOPE FLOW
DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 28, 2:59 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
259 PM MDT FRI SEP 28 2012

WYZ011-020-282130-
NATRONA COUNTY LOWER ELEVATIONS WY-SOUTHEAST JOHNSON COUNTY WY-
259 PM MDT FRI SEP 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON AND
NORTHEASTERN NATRONA COUNTIES UNTIL 330 PM MDT...

AT 254 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
MIDWEST AND EDGERTON...OR 30 MILES SOUTHEAST OF KAYCEE...MOVING EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
STATE HWY 387 MILE MARKER 110 AROUND 310 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4349 10603 4348 10607 4347 10606 4334 10607
      4330 10627 4347 10634 4357 10601 4350 10601
TIME...MOT...LOC 2059Z 252DEG 17KT 4341 10619

SKRBAC
Special weather statement, Sep 28, 3:01 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
301 PM MDT FRI SEP 28 2012

WYZ010-011-282145-
NORTHEAST JOHNSON COUNTY WY-SOUTHEAST JOHNSON COUNTY WY-
301 PM MDT FRI SEP 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY UNTIL 345
PM MDT...

AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF I90 EXIT 77...OR 23 MILES
SOUTHEAST OF BUFFALO...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL CENTRAL JOHNSON COUNTY THROUGH 345 PM MDT
RURAL EASTERN JOHNSON COUNTY THROUGH 345 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4419 10604 4395 10608 4402 10654 4420 10651
TIME...MOT...LOC 2102Z 277DEG 10KT 4410 10639

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 2:59 PM MDTSpecial Weather StatementRIW31 min
Sep 28, 3:01 PM MDTSpecial Weather StatementRIWJohnson44 min
Sep 28, 3:25 PM MDTSpecial Weather StatementRIWHot Springs50 min
Sep 28, 3:28 PM MDTSpecial Weather StatementRIW32 min
Sep 28, 3:50 PM MDTSpecial Weather StatementRIWJohnson40 min
Sep 28, 4:18 PM MDTSpecial Weather StatementRIWBig Horn42 min
Sep 28, 4:18 PM MDTSevere Thunderstorm WarningRIWJohnson72 min
Sep 28, 4:37 PM MDTSpecial Weather StatementRIWJohnson38 min
Sep 28, 4:40 PM MDTSpecial Weather StatementRIW35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.